September 25, 2021

Medical Trend

Medical News and Medical Resources

Does CA72-4 significantly exceed the standard to indicate gastric cancer?

Does CA72-4 significantly exceed the standard to indicate gastric cancer?

Does CA72-4 significantly exceed the standard to indicate gastric cancer?



Does CA72-4 significantly exceed the standard to indicate gastric cancer?

A patient was prescribed omeprazole in the hospital due to gastric reflux. After taking the medicine, he felt comfortable, but he did not expect that CA72-4 was found to be significantly higher during the follow-up physical examination.

CA72-4 is a tumor marker for various cancers such as gastric cancer. This patient searched on the Internet, and omeprazole was indicated as having side effects that could cause gastric cancer. Could it be that CA72-4 was taken out of stomach medicine? Will it cause gastric cancer?

Does CA72-4 significantly exceed the standard to indicate gastric cancer?

What is CA72-4?

Clinically, the tumor marker CA72-4 is often used to distinguish gastric cancer, but patients with benign diseases and non-gastric cancer patients may also show increased CA72-4 in some cases. Clinically, CA72-4 is mainly used as an indicator for monitoring the efficacy of gastric cancer. If the tumor tissue is completely removed, CA72-4 can continue to be at normal levels. In 70% of gastric cancer recurrence cases, the increase in the concentration of CA72-4 precedes the clinical diagnosis. Studies have suggested that the level of CA72-4 can be used as a criterion for prognosis.

The Roche Elecsys detection system manual mentions that the sensitivity of CA72-4 for gastric cancer diagnosis is 28%-80%, and the specificity for the diagnosis of benign gastrointestinal diseases is more than 95%. The increase in CA72-4 alone cannot judge gastric cancer. There are many benign diseases or drugs that can also cause the increase in CA72-4.

Most tumor markers are decomposed and excreted through the liver and kidneys. If these two organs are dysfunctional, tumor markers can accumulate. Therefore, liver and kidney diseases can cause CA72-4 false positive results. A variety of drugs, including non-steroidal anti-inflammatory drugs, glucocorticoids, omeprazole, anti-gout drugs, etc., can cause CA72-4 false positive results. The acute phase of COPD, pulmonary heart disease, rheumatism, gastrointestinal dysfunction, pancreatitis, etc. can also cause CA72-4 to increase. Therefore, the diagnosis of gastric cancer requires the combined detection of CA72-4, CA19-9 and CEA.

What should I do if CA72-4 is elevated?

Is elevated tumor markers cancer? In general, tumor markers are one of the indicators that assist in the diagnosis of tumors. They can be used as a warning to prompt patients to do further examination and observation, but they cannot be diagnosed without clear histopathology, let alone anti-tumor therapy.

Elevated tumor markers does not mean that you have cancer. After some cancers, tumor markers are still within the normal range. What use is it? In fact, as mentioned above, its main function is not physical examination, but to assess the prognosis of cancer patients and check the risk of recurrence.

So, what if you really find that CA72-4 is elevated? Disease diagnosis requires clinicians to collect the patient’s medical history and symptoms, outpatient physical examination signs, and laboratory examinations, all of which are indispensable.

If the patient’s physical examination or occasionally finds that CA72-4 is elevated, especially the low level of CA72-4 is elevated, there is no need to panic. The doctor first looks at the patient’s age, medical history, signs, symptoms, etc., and also considers whether other tumor markers are elevated.

If there is no other evidence to support, only the low level of CA72-4 is elevated, and some related tests can be done , In order to prevent the occurrence of other patients, and it is recommended to conduct a review after one to three months.

Will taking stomach medicine increase the risk of stomach cancer?

Stomach medicine may be the main cause of CA72-4. An increase in CA72-4 is not equal to gastric cancer, but long-term gastric medicine is indeed linked to an increased risk of gastric cancer. According to US drug website drug.com, proton pump inhibitors such as omeprazole can reduce gastric acid levels to treat gastric diseases, promote healing of damaged tissues in the esophagus, stomach and duodenum, reduce the risk of new ulcers, and increase the risk of gastric cancer. related.

Several studies have confirmed the link between omeprazole and the risk of gastric cancer. A 2017 study in the Journal of Intestine stated that among more than 60,000 patients with gastric disease who received proton pump inhibitors combined with antibiotics for Helicobacter pylori-positive gastric disease, the longer the use of proton pump inhibitors, the higher the risk of gastric cancer. Proton pump inhibitors can increase the risk of gastric cancer by 2-8 times. Although the absolute risk is still small, it is statistically significant.

Therefore, although proton pump inhibitors are commonly used drugs for the treatment of gastric diseases and also help to reduce the risk of esophageal cancer in patients with Barrett’s esophagus disease, long-term application needs to consider side effects. Of course, this study does not prove that it causes gastric cancer, it can only prove that there is an association. It is recommended that users, especially those with a history of Helicobacter pylori infection, be cautious in long-term medication.

A study in the Journal of Gastroenterology in 2019 pointed out that long-term medication can cause vitamin B12 deficiency and iron deficiency anemia. After the acidity of the stomach decreases, bacteria in some foods may also cause infections, which are leading to atrophic gastritis. The reason further increases the risk of gastric cancer. In addition, proton pump inhibitors also create a better growth environment for Helicobacter pylori. In the long-term treatment, attention should be paid to the monitoring of Helicobacter pylori infection.

All in all, the increase in CA72-4 after taking gastric medicine does not mean that you have gastric cancer. You can ask a gastroenterologist for further examinations. At the same time, you can also consult your doctor about the risks of long-term medication, and accept other methods of treatment plan adjustments and comprehensive maintenance. Healthy stomach.

Reference materials:

1. “Confusion of elevated sugar chain antigen 72-4 (CA72-4)”

https://www.ulabmed.com/content-156-35236-1.html

2. drugs

Omeprazole: 7 things you should know

https://www.drugs.com/tips/omeprazole-patient-tips

3. webmd

Are Some Heartburn Meds Tied to Stomach Cancer?

https://www.webmd.com/heartburn-gerd/news/20171031/are-some-heartburn-meds-tied-to-stomach-cancer#2

4. verywellhealth

Can Prilosec Cause Stomach Cancer?

https://www.verywellhealth.com/can-prilosec-cause-stomach-cancer-1123884

(source:internet, reference only)


Disclaimer of medicaltrend.org